Minnesota, 2026Blizzard and Winter Weather in Minnesota, January 16 to 17, 2026
January 16 to 17, 2026 · NWS MPX · 21 events in 21 counties and zones
A strong cold front resulted in gusty winds and light snow from the morning of the 16th through the afternoon of the 17th. Since there was little to no snowpack on the ground, any reductions in visibility depended on how heavy the falling snow was and how strong winds were.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front resulted in gusty winds and light snow from the morning of the 16th through the afternoon of the 17th. Since there was little to no snowpack on the ground, any reductions in visibility depended on how heavy the falling snow was and how strong winds were. Conditions were generally worst in open, rural areas where the snowfall was able to blow around easier.
Winds gusted over 40 mph in parts of western and southern Minnesota, and generally under an inch of snow fell across the region. Visibilities dropped to 1/4 mile in several locations, though it was often brief due to the showery nature of the snowfall. Two counties, Stevens and Watonwan, experienced blizzard conditions, with prolonged reductions in visibility at or below 1/4 mile and very strong winds.
The strongest measured wind gusts from January 16-17 were:|44 mph at KMOX in Morris, MN.|43 mph at KULM in New Ulm, MN|43 mph at KRWF in Redwood Falls, MN.|43 mph at KJYG in St James, MN.|41 mph at KBBB in Benson, MN.|39 mph at KBDH in Willmar, MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 16, 12:05 AM CST, 2 hours 55 minutes earlier. Its key messages:
- Today, periods of snow, along with gusty winds and falling temperatures.
- Today, gusty winds will combine with falling snow to cause low visibility and difficult travel at times in open areas across western and southern Minnesota. A Winter Weather Advisory is in effect.
- Looking ahead, cold temperatures this weekend and through next week. The coldest will be Monday morning with wind chills of -20 to -30 degrees.
Area forecast discussion, Jan 16, 12:05 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1205 AM CST Fri Jan 16 2026
.KEY MESSAGES...
- Today, periods of snow, along with gusty winds and falling
temperatures.
- Today, gusty winds will combine with falling snow to cause
low visibility and difficult travel at times in open areas
across western and southern Minnesota. A Winter Weather
Advisory is in effect.
- Looking ahead, cold temperatures this weekend and through next
week. The coldest will be Monday morning with wind chills of
-20 to -30 degrees.
&&
.UPDATE...
Issued at 906 PM CST Thu Jan 15 2026
Latest radar and surface observations have been slow to report
precipitation this evening, with the majority of the light snow
staying across northwest Minnesota. As of 9PM, only areas near
Kanabec and northern Chisago counties have reported snow so far.
Although there is plenty of forcing with this low pressure
system, our 00z sounding and water vapor satellite imagery
reveal a deep layer of dry air aloft as well as a shallower
layer near the surface. We should still begin to saturate as the
vorticity lobe pivots southeast, though the dry air is acting to
slow that process down. The latest hi-res guidance have picked
up on this slower development of snow across the region and are
trending towards snowfall amounts on the lower end of the
forecast for tonight (only around an inch or less). At the same
time, there has been an uptick in drizzle and light rain reports
across southwestern MN. With surface temperatures near
freezing, some slick spots are possible for any elevated or
untreated surfaces.
&&
.DISCUSSION...
Issued at 157 PM CST Thu Jan 15 2026
A rather busy stretch of weather is in store for us across the Upper
Midwest. Current radar highlights a band of precipitation stretching
from northeast Minnesota northward into Canada. This band of snow is
associated with a sfc warm front that moves across MN & WI this
afternoon. This frontal passage will be dry for most of us but a few
flurries may make it to the surface in W WI. The culprit is a layer
of extremely dry air in the low to mid levels of the atmosphere that
was measured on the 12Z MPX sounding. The radar will show returns
overhead at 8 to 10kft+ where it is technically snowing, but the
snow will evaporate as it falls through the dry air layer. Warmer
temperatures will arrive this afternoon and our high temperature
likely occurs late this evening as temps surge into the upper 20s to
mid 30s. This will likely be the last above freezing temperature for
the next 7+ days as much colder air builds in this weekend.
Despite being less than 24 hours out, the snow forecast for this
evening into Friday morning remains fluid with subtle, but important
shifts over the past 12 hours. Another band of snow that is
currently upstream over the Dakotas & southern Manitoba will track
into W MN this evening and into E MN & W WI tonight. This feature is
tied to the ULL & it's associated strong vorticity advection, acting
as the primary forcing for a burst of snow that could lead to slick
travel in the Metro late this evening/overnight. It'll be a quick
moving hit of snow, likely 2 to 5 hours, but accumulations of 1 to
3" are possible by the time the snow tapers off overnight. Winds
will ramp up behind it and begin to turn to the northwest. Gusts up
to 35 mph will be likely, especially in W MN. Temperatures will
begin to fall, a trend that'll continue throughout Friday. A Winter
Weather Advisory was considered to cover this burst of snow but
ultimately decided against it given the timing & level of potential
impacts forecast for this evening. That being said, there is still
potential for impacts to the Friday morning commute so please plan
accordingly.
The lull of snow ends around sunrise Friday morning as another burst
of snow will move into the region. For those of us in the Twin
Cities, southern MN, or western WI: temperatures Friday morning will
be in the 20s and fall into the single digits by the afternoon. Wind
chill temperatures will be in the single digits below zero to teens
below zero Friday afternoon across the entire area. Please prepare
for that cold push of Arctic air when getting ready to go to work or
send the kids to school. Snow showers will continue throughout much
of Friday. The subtle lift & saturated DGZ's on forecast soundings
would support on and off snow showers under the CAA within the
cyclonic flow of the ULL. There is potential for stronger snow
showers that could lead to bursts of heavy snow & near-zero
visibility. This will set the table for a stretch of hazardous
winter weather, particularly in W & S MN, where the combination of
40-50 mph wind gusts & numerous snow showers & blowing snow will
lead to low visibility and slick travel conditions. A Winter Weather
Advisory has been issued across W & S MN that goes into effect
tonight at midnight through 6pm Friday evening. Friday's snow
accumulations should be around an inch or so. There is fear that
we'll see near-white out visibilities in those counties under a
Winter Weather Advisory. If those conditions verify and/or are worse
than forecast a short fuse upgrade could be warranted. Snow showers
taper off Friday evening/night behind the Arctic front. Much colder
air will settle in over the weekend with highs in the single digits
and lows below zero. A brief warm up occurs Sunday with highs in the
mid teens, but another quick moving clipper system is to thank.
Current forecast would support the potential for another half inch
to an inch of snow for Sunday's clipper and behind that will likely
be up there for coldest air of the season. There will be potential
for Cold Weather advisories this weekend into early next week given
the very cold wind chill temperatures. Highs will struggle to warm
above zero on Monday for example. The cold is here to stay with
highs and lows below normal through the end of the forecast period &
likely remainder of January. Additional clipper systems will move
across the region that could bring additional light snow chances
next week but there is no sign of any larger systems as the storm
track remains suppressed just to the south.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1155 PM CST Thu Jan 15 2026
Main change was to slow down the start time of snow today.
VFR/MVFR conditions tonight with steady northwest winds. Later
tonight and early Friday morning, northwest winds will increase
and snow showers should become more widespread. This will lead
to areas of IFR conditions due to reduced visibility.
The snow showers should last into Friday evening, but after
sunset the wind gusts will start to diminish and the snow
showers should taper off.
KMSP...
Continued the trend of the previous forecast in slowing down
the onset time of snow showers across the region. Expect
MVFR/VFR conditions overnight into Friday morning. The snow
should impact KMSP after the morning rush, with the most likely
time frame from 16 to 22Z. Conditions will improve Friday
evening into Friday night.
/OUTLOOK FOR KMSP/
SAT...MVFR likely with -SHSN possible. Wind NW 10-15G25 kts.
SUN...VFR likely. Chc MVFR/-SHSN. Wind SW 10-15G25 kts becoming
NW.
MON...VFR. Wind NW 10-15G20-25kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 6 PM CST Friday for Blue Earth-
Brown-Chippewa-Douglas-Faribault-Freeborn-Kandiyohi-Lac
Qui Parle-Martin-McLeod-Meeker-Nicollet-Pope-Redwood-
Renville-Sibley-Stearns-Stevens-Swift-Todd-Waseca-
Watonwan-Yellow Medicine.
WI...None.
&&
UPDATE...BED
DISCUSSION...BPH
AVIATION...JRBHazardous weather outlook, Jan 15, 2:42 PM CST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
242 PM CST Thu Jan 15 2026
MNZ043>045-050>053-059>063-068>070-076>078-085-WIZ014>016-023>028-
162045-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Steele-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
242 PM CST Thu Jan 15 2026
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...Tonight.
Light snow is expected across eastern Minnesota & western
Wisconsin this evening through tonight. Accumulations of 1-3" are
likely, with the heaviest accumulations across western Wisconsin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered snow showers are expected through the day with
additional minor accumulations possible. Breezy northwest winds
will contribute to visibility reductions within the snow showers.
Much colder air arrives to open the weekend. Wind chills as cold
as -15 this weekend. Wind chills are forecast to dip into the -20
to -25 degree range early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ041-042-047>049-054>058-064>067-073>075-082>084-091>093-162045-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Blue Earth-Waseca-Martin-Faribault-
Freeborn-
242 PM CST Thu Jan 15 2026
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.
.DAY ONE...Tonight.
Light snow is possible this evening, with minor accumulations
possible.
Winds intensify overnight and combine with snow showers to create
hazardous travel due to blowing snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered snow showers are expected through the day with
additional accumulations of around an inch.
Gusty northwesterly winds will lead to low visibility from
blowing snow as the snow is falling. The worst conditions will be
across open areas of west-central & southern Minnesota where wind
gusts of 40-50 mph are expected.
Much colder air arrives to open the weekend. Wind chills as cold
as -25 this weekend. Wind chills are forecast to dip into the -25
to -30 degree range early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Strus
Winter Weather, Lac Qui Parle
- When
- January 16, 3:00 AM CST to January 17, 8:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- AWOS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. Total snow accumulation was under an inch.
Winter Weather, Douglas
- When
- January 16, 4:00 AM CST to January 17, 2:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. Total snow accumulation was under an inch.
Winter Weather, Yellow Medicine
- When
- January 16, 4:00 AM CST to January 17, 8:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- AWOS
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. Total snow accumulation was under an inch.
Winter Weather, Swift
- When
- January 16, 5:00 AM CST to January 17, 4:00 PM CST
- Where
- Swift forecast zone
- Reported by
- AWOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/4 mile at times. Total snow accumulation was under an inch.
Winter Weather, Stearns
- When
- January 16, 5:00 AM CST to January 17, 3:00 PM CST
- Where
- Stearns forecast zone
- Reported by
- AWOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Strong winds gusting to 30 mph at KD39 and scattered snow showers resulted in periodic reductions in visibility as low as a 1/4 mile at times. Total snow accumulation was under an inch, which limited overall impacts from the storm.
Winter Weather, Kandiyohi
- When
- January 16, 5:00 AM CST to January 17, 4:00 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- AWOS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/4 mile at times. Total snow accumulation was under an inch.
Winter Weather, Chippewa
- When
- January 16, 5:00 AM CST to January 17, 8:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- AWOS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as 3/4 miles at times, though generally around 2 to 3 miles. Total snow accumulation was under an inch.
Winter Weather, Renville
- When
- January 16, 5:00 AM CST to January 17, 3:00 PM CST
- Where
- Renville forecast zone
- Reported by
- AWOS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/4 mile at times, though generally around 1 to 2 miles. The worst conditions were during the afternoon.
Winter Weather, Todd
- When
- January 16, 6:00 AM CST to January 17, 10:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. Total snow accumulation was under an inch.
Winter Weather, Redwood
- When
- January 16, 6:00 AM CST to January 17, 12:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Strong winds gusting to 45 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/4 mile at times, though generally around 1 to 3 miles. The worst conditions were during the evening.
Winter Weather, Martin
- When
- January 16, 6:00 AM CST to January 17, 4:00 PM CST
- Where
- Martin forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. The worst conditions were during the morning of the 17th. Total snowfall accumulation was under an inch.
Winter Weather, Faribault
- When
- January 16, 6:00 AM CST to January 17, 4:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Nearby KFRM measured strong winds gusting to 40 mph and scattered snow showers resulting in periodic reductions in visibility as low as a 1/2 mile at times. The worst conditions were during the morning of the 17th. Total snowfall accumulation was under an inch.
Blizzard, Stevens
- When
- January 16, 7:00 AM CST to January 17, 1:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
The combination of falling snow and very strong northwest winds gusting to around 40 to 45 mph at KMOX, resulted in several hours of visibilities at or below 1/4 mile. The falling snow was intermittent, which allowed for occasional improvements in visibility throughout the event, but overall conditions were dangerous for travel.
Winter Weather, Pope
- When
- January 16, 7:00 AM CST to January 17, 10:00 AM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Strong winds gusting to 40 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. Total snow accumulation was under an inch.
Winter Weather, Blue Earth
- When
- January 16, 8:00 AM CST to January 17, 6:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- ASOS
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times, though generally around 2 to 3 miles. Total snowfall accumulation was under an inch.
Winter Weather, Nicollet
- When
- January 16, 8:00 AM CST to January 17, 6:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- ASOS
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times, though generally around 2 to 3 miles. Total snowfall accumulation was under an inch.
Winter Weather, Waseca
- When
- January 16, 11:00 AM CST to January 17, 2:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in periodic reductions in visibility as low as 3/4 miles at times. The worst conditions were during the afternoon of the 16th. Total snowfall accumulation was under an inch.
Winter Weather, Steele
- When
- January 16, 1:00 PM CST to January 17, 11:00 AM CST
- Where
- Steele forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. The worst conditions were during the afternoon of the 16th. Total snowfall accumulation was under an inch.
Winter Weather, Freeborn
- When
- January 16, 4:00 PM CST to January 17, 5:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Strong winds gusting to 35 mph and scattered snow showers resulted in prolonged reductions in visibility as low as 1 mile at times. The worst conditions were during the morning of the 17th. Total snowfall accumulation was under an inch.
Blizzard, Watonwan
- When
- January 16, 6:00 PM CST to January 17, 2:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- AWOS
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
The combination of falling snow and very strong northwest winds gusting to around 40 to 45 mph at KJYG, resulted in several hours of visibilities at or below 1/4 mile. The falling snow was intermittent, which allowed for occasional improvements in visibility throughout the event, but overall conditions were dangerous for travel. The worst conditions were during the morning on the 17th.
Winter Weather, Brown
- When
- January 17, 1:00 AM CST to 2:00 PM CST
- Where
- Brown forecast zone
- Reported by
- AWOS
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Strong winds gusting to 45 mph and scattered snow showers resulted in periodic reductions in visibility as low as a 1/2 mile at times. Total snowfall accumulation was under an inch.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Iowa, January 16, 20261 death · 1 event
- High Wind and Strong Wind in South Dakota, January 16, 202662 kt wind · 24 events
- Dust Storm and High Wind in Kansas, January 16, 20261 injured · 66 kt wind · 12 events
- Blizzard and Strong Wind in Minnesota, January 16 to 17, 202613 events
- Blizzard in Minnesota, January 16, 202612 events
- High Wind and Strong Wind in Iowa, January 16, 202650 kt wind · 11 events
- Winter Weather in Maine, January 16, 20267 events
- Winter Weather in Wisconsin, January 16 to 17, 20267 events
- High Wind and Winter Weather in Nebraska, January 16, 202654 kt wind · 6 events
- High Wind in Texas, January 16, 202655 kt wind · 4 events
- Dust Storm and High Wind in Colorado, January 16, 202663 kt wind · 4 events
- High Wind in Nebraska, January 16, 202657 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312640, 1312619, 1312642, 1310013, 1312633, 1312635, 1312638, 1312649, 1312630, 1312651, 1312675, 1312681, 1309153, 1312626, 1312661, 1312662, 1312696, 1312697, 1312693, 1312666, 1312653.